Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 113, NWS Houston/Galveston, TX

May 18, 2019Houston County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 18, 2019, 8:17 PM CDT for Houston County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2019, 8:17 PM CDT (01:17 UTC)
Expired
May 18, 2019, 9:00 PM CDT
In force
43 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Houston County, TX

The radar

The Shreveport radar (KSHV), 179 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 1:16 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 1.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2019-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2019-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1844 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
1.5
Supercell composite
10.6

Open this sounding in Storm Lab

The text

As transmitted.

878 
WUUS54 KHGX 190117
SVRHGX
TXC225-190200-
/O.NEW.KHGX.SV.W.0113.190519T0117Z-190519T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
817 PM CDT Sat May 18 2019

The National Weather Service in League City has issued a

* Severe Thunderstorm Warning for...
  Northern Houston County in southeastern Texas...

* Until 900 PM CDT.

* At 813 PM CDT, a severe thunderstorm was located 10 miles west of 
  Grapeland, or 15 miles northwest of Crockett, moving east at 35 
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is possible. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Grapeland, Latexo and Weches. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for southeastern
Texas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3157 9525 3158 9517 3156 9514 3154 9514
      3152 9510 3147 9510 3147 9506 3144 9504
      3144 9501 3143 9500 3137 9568 3140 9570
      3145 9571 3146 9575 3147 9572 3149 9574
      3151 9574 3153 9565 3154 9565 3159 9527
TIME...MOT...LOC 0113Z 262DEG 45KT 3147 9566 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
216 
WWUS54 KHGX 190139
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
839 PM CDT Sat May 18 2019

TXC225-190200-
/O.CON.KHGX.SV.W.0113.000000T0000Z-190519T0200Z/
Houston TX-
839 PM CDT Sat May 18 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHERN HOUSTON COUNTY...

At 839 PM CDT, a severe thunderstorm was located over Grapeland, or
13 miles north of Crockett, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Grapeland and Weches. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for southeastern
Texas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3157 9525 3158 9517 3156 9514 3154 9514
      3152 9510 3147 9510 3147 9506 3144 9504
      3144 9501 3143 9500 3143 9559 3146 9560
      3149 9562 3153 9565 3154 9564 3159 9527
TIME...MOT...LOC 0139Z 254DEG 13KT 3150 9553 

HAIL...1.00IN
WIND...60MPH
 
$$
158 
WWUS54 KHGX 190201
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
901 PM CDT Sat May 18 2019

TXC225-190211-
/O.EXP.KHGX.SV.W.0113.000000T0000Z-190519T0200Z/
Houston TX-
901 PM CDT Sat May 18 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HOUSTON COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However small
hail and gusty winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Texas.

LAT...LON 3157 9525 3158 9517 3156 9514 3154 9514
      3152 9510 3147 9510 3147 9506 3144 9504
      3144 9501 3143 9500 3143 9559 3146 9560
      3149 9562 3153 9565 3154 9564 3159 9527
TIME...MOT...LOC 0201Z 243DEG 28KT 3155 9536 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:34 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 18, 6:34 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
634 PM CDT Sat May 18 2019

.AVIATION...
A cluster of strong thunderstorms over North Texas will probably
clip the part of SE TX this evening. Not sure if they will impact
either KUTS or KCLL but will carry a TEMPO for thunder through 02z
just in case. Will carry a VCSH elsewhere tonight as capping
looks to be holding and Amdar soundings still show a bit of a cap
at 700 mb. The 18z GFS and the 21z HRRR did not initialize well
and their respective solutions of storms making to Houston looks
somewhat suspect. A mix of IFR/MVFR ceilings expected overnight.
Cigs will scatter out Sunday afternoon with VFR conds expected
between 18-21z. 43

&&

.PREV DISCUSSION... /ISSUED 352 PM CDT Sat May 18 2019/

DISCUSSION...

- Severe threat still possible tonight mainly north of I-10 with
  highest threat from College Station to Crockett.
- Greatest tornado threat over NE TX into LA.
- Capping still strong over area but shows signs of weakening.
- Severe threat could transition into heavy rainfall threat
  overnight.

NEAR TERM [Through Tonight]...

Upper level trough continues to move into the Plains with a
negative tilt taking the majority of strong upper level forcing
away from the area. We are still seeing an increase in upper level
winds as the main trough axis swings into central TX. We will
have to monitor convection over central TX but there may just be
enough lift associated with this increase in jet flow and trough
axis to erode capping for surface based storms. Beyond that the
atmosphere is fairly unstable with CAPE closer to 3000-4000 J/kg
with steep lapse rates. Low level shear has come down some to
around 15-20kts but deep layer shear should continue to increase
close to 40-50kts. Environment will still be favorable for severe
storms at least through the early night time hours. Quite possible
to get a supercell to form ahead of a line of storms. Squall line
may be taking shape over the Hill country but even that
convection seems to be struggling. Right now there is not a lot of
confidence in the severe threat given the cap, but if it goes,
there is the possibility of a severe storm.

Overnight as the trough axis moves NE, winds aloft should weaken
and the low level jet shifts east towards LA. There still may be
enough deeper moisture that if storms form, they could slow down
with possibly some cell mergers with new storms that form and lead
to heavy rainfall. A lot of this depends upon mesoscale evolution
which none of the models are handling particularly well. The GFS
and ECMWF have more of a heavy rain signal tonight but these
models seem to be over doing thunderstorm coverage currently. This
means they may not be handling the situation well. The other
issue is that the LLJ may become more SW/NE oriented which may
limit overall inflow to storms. So there are a lot of factors to
consider but all of them with low confidence since capping is an
issue.

SHORT TERM [Sunday Through Monday Night]...

This first storm system should move out of the area on Sunday
allowing for drier conditions and a break from thunderstorm
chances. Another deep trough develops over the 4 Corners on Monday
which will only cause deep cyclogenesis over the high plains of
Colorado. This means another rough of strong southerly winds and
hazardous marine conditions. Coastal flooding will also be an
issue for Gulf facing beaches as well as the shores of the bays.

LONG TERM [Tuesday Through Saturday]...

The next storm system coming out of the Rockies should come into
the Plains Tuesday into Wednesday. There looks to be an even more
glancing blow of storms possible on Tuesday with most of the
activity scraping by the Brazos Valley. Capping will be an issue
again so even the 30 to 50 PoPs in the forecast may be on the high
side. The better chances do line up more for the Brazos Valley
than back towards Houston. Any severe weather threat will be north
of the area towards the Arklatex to Missouri.

Upper level ridging looks to build over the northern Gulf coast
mid week through next weekend. This will likely end thunderstorm
chances although SE Texas will be on the edge of the ridge. If
downward motion in the atmosphere from the ridge happens to become
more neutral then it might be possible to get a storm. At this
point, it looks like the ridge will be too strong for storms.

MARINE...

Will maintain the current SCEC/SCA hazards configuration through the
rest of the afternoon/tonight with the pressure gradient expected to
tighten in response to the storm system moving in from the west. Not
a lot of change with the rest of the forecast either, with Sun being
the bit of a break between systems. Onshore winds to strengthen once
again Mon/Tues with passage of another storm system across the Cent-
ral Plains. The rest of the week will be a mix of slightly elevated/
elevated conditions with onshore winds remaining in place. Will have
to keep an eye on tides/run-up issues as the deep SE fetch persists.
41

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      72  89  73  89  73 /  70  10  10  10  10
Houston (IAH)              75  89  75  89  76 /  60  30  10  10  10
Galveston (GLS)            77  82  77  83  78 /  40  20  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Coastal Flood Advisory until 8 PM CDT Sunday for the following
     zones: Brazoria Islands...Galveston Island and Bolivar
     Peninsula...Matagorda Islands.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 4 AM CDT Sunday for
     the following zones: Galveston Bay...Matagorda Bay.

     Small Craft Advisory until 4 AM CDT Sunday for the following
     zones: Coastal waters from Freeport to Matagorda Ship
     Channel TX out 20 NM...Coastal waters from High Island to
     Freeport TX out 20 NM...Waters from Freeport to Matagorda
     Ship Channel TX from 20 to 60 NM...Waters from High Island
     to Freeport TX from 20 to 60 NM.

&&

Discussion...33
Aviation/Marine...43
Hazardous weather outlook, May 18, 4:35 AM CDT, 15 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
435 AM CDT Sat May 18 2019

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-191200-
Austin-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Montgomery-Northern Liberty-Polk-
San Jacinto-Southern Liberty-Trinity-Walker-Waller-Washington-
Wharton-
435 AM CDT Sat May 18 2019

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible, mainly this afternoon
through this evening. The highest risk area will be near and to the
north of a line from the College Station area to the Livingston area.
Damaging winds, large hail and isolated tornadoes are possible with
the strongest storms. Locally heavy rainfall will be possible too.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be needed this afternoon through this evening.

GMZ330-335-350-355-370-375-TXZ436>438-191200-
Brazoria Islands-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Galveston Island and Bolivar Peninsula-
Matagorda Bay-Matagorda Islands-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
435 AM CDT Sat May 18 2019

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

Elevated winds and seas can be expected along with increasing chances
of showers and thunderstorms. Some storms might be able to become strong
or severe late. Some minor coastal flooding is expected to be possible
around high tide times. An elevated risk of rip currents along area
beaches can also be expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Some minor coastal flooding is expected to continue to be possible around
high tide times. An elevated risk of rip currents along area beaches
is also expected to persist.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be needed late in the day and on into the evening
hours.

In the hours before

Special weather statement, May 18, 6:35 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
635 PM CDT Sat May 18 2019

TXZ163-190015-
Houston TX-
635 PM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOUSTON COUNTY UNTIL
715 PM CDT...

At 634 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Elkhart, or 12 miles south of Palestine, moving east at
40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm across far northern portions of Houston county.

Locations impacted include...
Grapeland and Weches.

A Tornado Watch remains in effect until 800 PM CDT for southeastern
Texas.

LAT...LON 3157 9525 3158 9518 3150 9517 3146 9575
      3147 9574 3147 9572 3149 9573 3149 9574
      3151 9574 3153 9565 3154 9565 3159 9528
TIME...MOT...LOC 2334Z 255DEG 46KT 3159 9571
Special weather statement, May 18, 8:04 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
804 PM CDT Sat May 18 2019

TXZ163-190145-
Houston TX-
804 PM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOUSTON COUNTY UNTIL
845 PM CDT...

At 803 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Elkhart, or 19 miles northwest of Crockett, moving
east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Grapeland and Latexo.

A Tornado Watch remains in effect until 900 PM CDT for southeastern
Texas.

LAT...LON 3158 9526 3138 9522 3138 9569 3142 9571
      3145 9571 3146 9572 3146 9575 3147 9572
      3149 9573 3149 9574 3151 9574 3152 9565
      3154 9565 3159 9528
TIME...MOT...LOC 0103Z 255DEG 26KT 3147 9575

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:04 PM CDTSpecial Weather StatementHGXHouston41 min
May 18, 9:34 PM CDTSpecial Weather StatementHGXHouston41 min
May 18, 9:45 PM CDTSevere Thunderstorm WarningHGXHouston45 min
May 18, 10:58 PM CDTSevere Thunderstorm WarningHGXHouston47 min
May 18, 11:09 PM CDTAreal Flood AdvisoryHGXHouston2 hr
May 18, 11:44 PM CDTSpecial Weather StatementHGXPolk31 min
May 18, 11:44 PM CDTSevere Thunderstorm WarningHGXHouston, Trinity46 min
May 19, 12:30 AM CDTSpecial Weather StatementHGXHouston60 min
May 19, 12:34 AM CDTSpecial Weather StatementHGXTrinity26 min
May 19, 1:03 AM CDTSevere Thunderstorm WarningHGXHouston, Madison, Trinity, Walker42 min
May 19, 1:45 AM CDTSpecial Weather StatementHGXTrinity30 min
May 19, 6:42 PM CDTSpecial Weather StatementHGXMontgomery48 min
May 19, 6:59 PM CDTSpecial Weather StatementHGXMontgomery46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.